Geometry & Topology

Lagrangian spheres, symplectic surfaces and the symplectic mapping class group

Tian-Jun Li and Weiwei Wu

Full-text: Open access

Abstract

Given a Lagrangian sphere in a symplectic 4–manifold (M,ω) with b+=1, we find embedded symplectic surfaces intersecting it minimally. When the Kodaira dimension κ of (M,ω) is , this minimal intersection property turns out to be very powerful for both the uniqueness and existence problems of Lagrangian spheres. On the uniqueness side, for a symplectic rational manifold and any class which is not characteristic, we show that homologous Lagrangian spheres are smoothly isotopic, and when the Euler number is less than 8, we generalize Hind and Evans’ Hamiltonian uniqueness in the monotone case. On the existence side, when κ=, we give a characterization of classes represented by Lagrangian spheres, which enables us to describe the non-Torelli part of the symplectic mapping class group.

Article information

Source
Geom. Topol., Volume 16, Number 2 (2012), 1121-1169.

Dates
Received: 30 September 2011
Revised: 15 February 2012
Accepted: 3 March 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732415

Digital Object Identifier
doi:10.2140/gt.2012.16.1121

Mathematical Reviews number (MathSciNet)
MR2946805

Zentralblatt MATH identifier
1253.53073

Subjects
Primary: 53D05: Symplectic manifolds, general 53D12: Lagrangian submanifolds; Maslov index 53D42: Symplectic field theory; contact homology

Keywords
Lagrangian sphere symplectomorphism group

Citation

Li, Tian-Jun; Wu, Weiwei. Lagrangian spheres, symplectic surfaces and the symplectic mapping class group. Geom. Topol. 16 (2012), no. 2, 1121--1169. doi:10.2140/gt.2012.16.1121. https://projecteuclid.org/euclid.gt/1513732415


Export citation

References

  • M Abreu, D McDuff, Topology of symplectomorphism groups of rational ruled surfaces, J. Amer. Math. Soc. 13 (2000) 971–1009
  • M Alberich-Carramiñana, Geometry of the plane Cremona maps, Lecture Notes in Math. 1769, Springer, Berlin (2002)
  • M Audin, Lagrangian skeletons, periodic geodesic flows and symplectic cuttings, Manuscripta Math. 124 (2007) 533–550
  • J-F Barraud, Nodal symplectic spheres in $\mathbf C{\rm P}\sp 2$ with positive self-intersection, Internat. Math. Res. Notices (1999) 495–508
  • P Biran, Symplectic packing in dimension $4$, Geom. Funct. Anal. 7 (1997) 420–437
  • P Biran, A stability property of symplectic packing, Invent. Math. 136 (1999) 123–155
  • P Biran, K Cieliebak, Symplectic topology on subcritical manifolds, Comment. Math. Helv. 76 (2001) 712–753
  • P Biran, O Cornea, Quantum Structures for Lagrangian submanifolds
  • F Bourgeois, A Morse–Bott approach to contact homology, PhD thesis, New York University (2002) Available at \setbox0\makeatletter\@url http://homepages.ulb.ac.be/~fbourgeo/pspdf/thesis.pdf {\unhbox0
  • F Bourgeois, Y Eliashberg, H Hofer, K Wysocki, E Zehnder, Compactness results in symplectic field theory, Geom. Topol. 7 (2003) 799–888
  • J Coffey, Symplectomorphism groups and isotropic skeletons, Geom. Topol. 9 (2005) 935–970
  • C Conley, E Zehnder, Morse-type index theory for flows and periodic solutions for Hamiltonian equations, Comm. Pure Appl. Math. 37 (1984) 207–253
  • J D Evans, Lagrangian spheres in del Pezzo surfaces, J. Topol. 3 (2010) 181–227
  • J D Evans, Symplectic topology of some Stein and rational surfaces, PhD thesis, University of Cambridge (2010) Available at \setbox0\makeatletter\@url http://www.math.ethz.ch/~evansj/thesis.pdf {\unhbox0
  • J D Evans, Symplectic mapping class groups of some Stein and rational surfaces, J. Symplectic Geom. 9 (2011) 45–82
  • R Fintushel, R J Stern, Invariants for Lagrangian tori, Geom. Topol. 8 (2004) 947–968
  • R Friedman, J W Morgan, On the diffeomorphism types of certain algebraic surfaces. I, J. Differential Geom. 27 (1988) 297–369
  • H Z Gao, Representing homology classes of almost definite $4$–manifolds, Topology Appl. 52 (1993) 109–120
  • R E Gompf, A new construction of symplectic manifolds, Ann. of Math. 142 (1995) 527–595
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • R Hind, Lagrangian isotopies in Stein manifolds
  • R Hind, Lagrangian spheres in $S\sp 2\times S\sp 2$, Geom. Funct. Anal. 14 (2004) 303–318
  • R Hind, A Ivrii, Ruled $4$–manifolds and isotopies of symplectic surfaces, Math. Z. 265 (2010) 639–652
  • R Hind, M Pinsonnault, W Wu, Symplectomorphism groups of non-compact manifolds and space of Lagrangians, preprint (2011) Available at \setbox0\makeatletter\@url http://www.math.umn.edu/~wuxxx347 {\unhbox0
  • H Hofer, V Lizan, J-C Sikorav, On genericity for holomorphic curves in four-dimensional almost-complex manifolds, J. Geom. Anal. 7 (1997) 149–159
  • S Ivashkovich, V Shevchishin, Structure of the moduli space in a neighborhood of a cusp-curve and meromorphic hulls, Invent. Math. 136 (1999) 571–602
  • K Kikuchi, Positive $2$–spheres in $4$–manifolds of signature $(1,n)$, Pacific J. Math. 160 (1993) 245–258
  • F Lalonde, Isotopy of symplectic balls, Gromov's radius and the structure of ruled symplectic $4$–manifolds, Math. Ann. 300 (1994) 273–296
  • F Lalonde, D McDuff, $J$–curves and the classification of rational and ruled symplectic $4$–manifolds, from: “Contact and symplectic geometry (Cambridge, 1994)”, (C B Thomas, editor), Publ. Newton Inst. 8, Cambridge Univ. Press (1996) 3–42
  • E Lerman, Symplectic cuts, Math. Res. Lett. 2 (1995) 247–258
  • B-H Li, T-J Li, Symplectic genus, minimal genus and diffeomorphisms, Asian J. Math. 6 (2002) 123–144
  • T-J Li, Existence of symplectic surfaces, from: “Geometry and topology of manifolds”, (H U Boden, I Hambleton, A J Nicas, editors), Fields Inst. Commun. 47, Amer. Math. Soc. (2005) 203–217
  • T-J Li, The Kodaira dimension of symplectic $4$–manifolds, from: “Floer homology, gauge theory, and low-dimensional topology”, (D A Ellwood, P S Ozsváth, A I Stipsicz, Z Szabó, editors), Clay Math. Proc. 5, Amer. Math. Soc. (2006) 249–261
  • T-J Li, The space of symplectic structures on closed $4$–manifolds, from: “Third International Congress of Chinese Mathematicians. Part 1, 2”, (K-S Lau, Z-P Xin, S-T Yau, editors), AMS/IP Stud. Adv. Math., 42, pt. 1 2, Amer. Math. Soc. (2008) 259–277
  • T-J Li, A-K Liu, The equivalence between ${\rm SW}$ and ${\rm Gr}$ in the case where $b^+=1$, Internat. Math. Res. Notices (1999) 335–345
  • T-J Li, A-K Liu, Uniqueness of symplectic canonical class, surface cone and symplectic cone of $4$–manifolds with $B_+=1$, J. Differential Geom. 58 (2001) 331–370
  • T-J Li, M Usher, Symplectic forms and surfaces of negative square, J. Symplectic Geom. 4 (2006) 71–91
  • T-J Li, W Wu, On homotopy types of symplectomorphism groups on close symplectic $4$–manifolds, in preparation
  • D McDuff, The structure of rational and ruled symplectic $4$–manifolds, J. Amer. Math. Soc. 3 (1990) 679–712
  • D McDuff, From symplectic deformation to isotopy, from: “Topics in symplectic $4$–manifolds (Irvine, CA, 1996)”, (R J Stern, editor), First Int. Press Lect. Ser. I, Int. Press, Cambridge, MA (1998) 85–99
  • D McDuff, D Salamon, Introduction to symplectic topology, second edition, Oxford Math. Monogr., The Clarendon Press, Oxford Univ. Press, New York (1998)
  • D McDuff, D Salamon, $J$–holomorphic curves and symplectic topology, Amer. Math. Soc. Colloquium Publ. 52, Amer. Math. Soc. (2004)
  • D McDuff, F Schlenk, The embedding capacity of $4$–dimensional symplectic ellipsoids
  • M Pinsonnault, Maximal compact tori in the Hamiltonian group of $4$–dimensional symplectic manifolds, J. Mod. Dyn. 2 (2008) 431–455
  • D Salamon, E Zehnder, Morse theory for periodic solutions of Hamiltonian systems and the Maslov index, Comm. Pure Appl. Math. 45 (1992) 1303–1360
  • P Seidel, Symplectic automorphisms of $T^*S^2$
  • P Seidel, Lectures on four-dimensional Dehn twists, from: “Symplectic $4$–manifolds and algebraic surfaces”, (F Catanese, G Tian, editors), Lecture Notes in Math. 1938, Springer, Berlin (2008) 231–267
  • P Seidel, I Smith, The symplectic topology of Ramanujam's surface, Comment. Math. Helv. 80 (2005) 859–881
  • V Shevchishin, Secondary Stiefel–Whitney class and diffeomorphisms of rational and ruled symplectic $4$–manifolds
  • J-C Sikorav, The gluing construction for normally generic $J$–holomorphic curves, from: “Symplectic and contact topology: interactions and perspectives (Toronto, ON/Montreal, QC, 2001)”, (Y Eliashberg, B Khesin, F Lalonde, editors), Fields Inst. Commun. 35, Amer. Math. Soc. (2003) 175–199
  • C H Taubes, Counting pseudo-holomorphic submanifolds in dimension $4$, J. Differential Geom. 44 (1996) 818–893
  • C H Taubes, ${\rm GR}={\rm SW}$: counting curves and connections, J. Differential Geom. 52 (1999) 453–609
  • S Vidussi, Lagrangian surfaces in a fixed homology class: existence of knotted Lagrangian tori, J. Differential Geom. 74 (2006) 507–522
  • J-Y Welschinger, Effective classes and Lagrangian tori in symplectic four-manifolds, J. Symplectic Geom. 5 (2007) 9–18
  • C Wendl, Automatic transversality and orbifolds of punctured holomorphic curves in dimension four, Comment. Math. Helv. 85 (2010) 347–407